Florida, 2007

Tornado in Florida, December 21, 2007

December 21, 2007 · NWS MFL · 1 event in 1 county or zone

A squall line ahead of a cold front over the eastern Gulf of Mexico spawned a waterspout which moved onshore along the northern Collier County coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A squall line ahead of a cold front over the eastern Gulf of Mexico spawned a waterspout which moved onshore along the northern Collier County coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Dec 21, 4:26 AM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Dec 21, 4:26 AM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
426 AM EST FRI DEC 21 2007

.DISCUSSION...
CURRENT WATER VAPOR ANIMATION DEPICTS A WELL DEFINED MID-LEVEL
SHORTWAVE TROUGH MOVING SLIGHTLY TO THE SOUTH OF DUE EAST ACROSS
THE NORTHEASTERN GULF OF MEXICO. AHEAD OF THIS FEATURE...A NARROW
SQUALL LINE HAS DEVELOPED OVER THE EASTERN GULF...WITH WIDELY
SCATTERED SHOWERS OCCURRING ACROSS SOUTH FLORIDA IN A BROAD WARM
ADVECTION REGIME AHEAD OF THE APPROACHING TROUGH. SHORT TERM MODEL
SOLUTIONS FROM THE NGM/NAM/GFS ARE CONSISTENT IN MAINTAINING THE
STRONGEST MID-LEVEL COOLING AND HEIGHT FALLS ASSOCIATED WITH THIS
VORT MAX ACROSS NORTH/CENTRAL FLORIDA...AND THUS EXPECT BULK OF
THE ORGANIZED CONVECTION THIS MORNING TO REMAIN NORTH OF THE
FORECAST AREA. HOWEVER...VEERING LOW-LEVEL FLOW AHEAD OF
APPROACHING TROUGH WILL LIKELY ALLOW SHOWERS TO DEVELOP ALONG
THE SOUTHWEST GULF COAST...WITH THIS ACTIVITY EXPECTED TO SPREAD
NORTHEASTWARD. WILL FORECAST LOW-END CHANCE POPS FOR ALL AREAS
TODAY...WITH SLIGHTLY HIGHER POPS TO THE NORTH. THE SOUTHWEST FLOW
WILL RESULT IN NEAR RECORD WARMTH TODAY ALONG THE EAST COAST...
PRIOR TO A WEAK COLD FRONTAL PASSAGE EXPECTED FROM LATE THIS
AFTERNOON THROUGH THE EVENING. CONVERGENCE ALONG THE COLD FRONT
MAY ALSO GENERATE A FEW SHOWERS OR THUNDERSTORMS THIS AFTERNOON
AND EVENING...BUT RISING HEIGHTS ALOFT THROUGHOUT THE DAY WILL
PREVENT MORE THAN A SCATTERED COVERAGE OF PRECIPITATION.

FOR THE REMAINDER OF THE SHORT TERM...LOW-LEVEL WINDS WILL SLOWLY
VEER FROM NORTHWEST TO NORTHEAST ACROSS THE REGION FROM SATURDAY
MORNING THROUGH SUNDAY...AS WEAK SURFACE LOW REMAINS IN PLACE NEAR
THE BAHAMAS AND COLD FRONT ASSOCIATED WITH STRENGTHENING NORTHERN
PLAINS UPPER LOW APPROACHES FROM THE NORTHWEST. HOWEVER...RIDGING
ALOFT DOWNSTREAM FROM THIS FEATURE WILL BE DOMINANT ACROSS CENTRAL
AND SOUTH FLORIDA...WITH GENERALLY DRY CONDITIONS EXPECTED...AS
WELL AS A CONTINUATION OF TEMPERATURES WARMER THAN NORMAL.

IN THE EXTENDED FORECAST...MEDIUM RANGE GUIDANCE FROM THE
CMC/GFS/ECMWF IS IN GOOD AGREEMENT FOR THE FIRST PORTION OF THE
FORECAST...WITH UPPER-LEVEL RIDGE AXIS EXPECTED TO REMAIN OVER THE
AREA ON MONDAY...WHILE A REINFORCING SURGE OF HIGH PRESSURE ALLOWS
A STRONGER NORTHEAST FLOW TO DEVELOP. THE UPPER RIDGE IS FORECAST
TO WEAKEN AND SHIFT SOUTHWARD BY CHRISTMAS DAY AS A WEAKENING VORT
MAX MOVES EASTWARD ACROSS THE OHIO VALLEY/CENTRAL APPALACHIANS
REGION. THIS WILL ALLOW LOW-LEVEL FLOW TO VEER TO THE SOUTHEAST...
WITH GRADUALLY INCREASING LOW-LEVEL MOISTURE AND SHOWER CHANCES.
ALTHOUGH GUIDANCE BEGINS TO DIVERGE TOWARD THE END OF THE FORECAST
PERIOD...THE GENERAL TREND OF RETURN FLOW IS EXPECTED TO CONTINUE
ON WEDNESDAY AND THURSDAY...AS A STRONGER UPPER TROUGH EJECTS
NORTHEASTWARD ACROSS THE CENTRAL PLAINS. WILL KEEP MENTION OF BOTH
ISOLATED SHOWERS AND THUNDERSTORMS FOR BOTH DAYS...GIVEN ANTICIPATED
INCREASE IN LOW-LEVEL MOISTURE AND INSTABILITY.

&&

.AVIATION...
WIDELY SCT SHRA CONTINUE TO WORK NORTH ACROSS THE MAINLAND AND
THE COASTAL WATERS THIS MORNING AHEAD OF A FRONTAL BOUNDARY AND
ASSOCIATED MCS OVER THE CENTRAL PART OF THE STATE AND EASTERN GULF.
AS THE SOUTHERN PORTION OF THIS LINE OF STORMS OVER THE GULF
CONTINUES TOWARD S FL THE CLOUD DECK AROUND 6 TO 7 KFT WILL THICKEN
THIS EARLY MORNING. IF THIS LINE HOLDS TOGETHER IT MAY BEGIN TO PUSH
INTO THE WEST COAST AROUND OR A LITTLE AFTER SUNRISE AND INTO THE
EAST COAST SITES MID MORNING TO AROUND MID DAY... HOWEVER THE
LIKELINESS OF THIS LINE REMAINING INTACT AND AFFECTING ALL TAF SITES
IN S FL  APPEARS SLIM ATTM AS BEST DYNAMICS WILL LIKELY REMAIN NORTH
OF THE AREA. THE SITES MOST LIKELY TO BE AFFECTED ARE APF AND PBI
ALTHOUGH A SHOWER OR TWO AT THE REMAINING SITES CAN NOT BE RULED OUT
THROUGHOUT THE PERIOD.

AS TODAY PROGRESSES WINDS WILL GRADUALLY SHIFT TO A MORE WESTERLY
DIRECTION FOLLOWED BY A MORE NORTHERLY TO NORTHWESTERLY DIRECTION
THIS EVENING/TONIGHT AS THE FRONTAL BOUNDARY APPROACHES THEN MOVES
THROUGH.

&&

.MARINE...
SOUTHEAST FLOW WILL GRADUALLY VEER TO SOUTHWEST LATER TODAY...AS
SURFACE TROUGH AXIS APPROACHES FROM THE NORTHWEST. HOWEVER...WIND
SPEEDS ARE EXPECTED TO REMAIN IN THE 15-20 KNOT RANGE ACROSS THE
ATLANTIC AND GULF WATERS...AND WILL HIGHLIGHT SCEC FOR THESE
MARINE ZONES. AS COLD FRONT PASSES ACROSS THE AREA LATER THIS
EVENING...WINDS WILL VEER ONCE AGAIN TO NORTHWEST...ALLOWING SEAS
TO APPROACH OR BRIEFLY EXCEED SCA CRITERIA ACROSS THE GULF
STREAM. A LIGHT EAST TO NORTHEAST FLOW IS EXPECTED TO PERSIST
THROUGH THE MIDDLE OF NEXT WEEK...BEFORE STRONGER SOUTHEAST WINDS
DEVELOP AHEAD OF NEXT UPPER LOW. THUS...THERE ARE NO MARINE WEATHER
CONCERNS BEYOND SATURDAY.

&&

.FIRE WEATHER...
A COLD FRONT WILL PASS SOUTHWARD ACROSS THE AREA THIS EVENING...
ALLOWING A MUCH DRIER CONTINENTAL AIRMASS TO TEMPORARILY FILTER
INTO THE REGION. HOWEVER...LOW-LEVEL WINDS ARE EXPECTED TO VEER TO
THE NORTHEAST ON SATURDAY...ALLOWING SUFFICIENT RETURN OF MOISTURE
TO PREVENT FIRE WEATHER CONCERNS. OTHERWISE...THERE ARE NO
PROBLEM AREAS THROUGH THE REMAINDER OF THE FORECAST PERIOD...WITH
ONSHORE FLOW MAINTAINING MINIMUM AFTERNOON RH VALUES IN THE 50-60
PERCENT RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  82  61  78  63 / 40 10 10 10
FORT LAUDERDALE  83  63  79  67 / 30 -  -  10
MIAMI            84  64  80  67 / 30 -  -  10
NAPLES           78  61  77  60 / 30 -  -  -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.

&&

LONG TERM...70/DD
SHORT TERM/AVIATION...04/AT
Hazardous weather outlook, Dec 21, 4:25 AM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
425 AM EST FRI DEC 21 2007

FLZ063-066>075-168-172>174-220000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
425 AM EST FRI DEC 21 2007

...SLIGHT CHANCE OF A THUNDERSTORM TODAY...
...MODERATE RISK OF RIP CURRENTS THIS MORNING SOUTHWEST COAST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: AS A WEAK COLD FRONT APPROACHES THE AREA THIS
MORNING WINDS WILL BECOME SOUTHWEST AND INCREASE INTO THE 15 TO
20 MPH RANG ALONG THE COAST OF COLLIER COUNTY. THIS WILL INCREASE
THE RISK OF RIP CURRENTS INTO THE MODERATE RANGE ALONG THE
SOUTHWEST FLORIDA COAST. AS THE AFTERNOON PROGRESSES AND THE FRONT
PASSES, WINDS ARE EXPECTED TO BECOME MORE NORTHWESTERLY AND
DECREASE IN SPEED... DECREASING THE RISK OF RIP CURRENTS.

THUNDERSTORMS: THERE IS A SLIGHT CHANCE OF A THUNDERSTORM ACROSS
SOUTH FLORIDA AND THE COASTAL WATERS TODAY AS A WEAK COLD FRONT
PUSHES THROUGH THE REGION. THE CHANCE OF A THUNDERSTORM WILL
DECREASE LATE IN THE AFTERNOON TO EARLY EVENING AS THE FRONT
PUSHES INTO THE BAHAMAS. OCCASIONAL LIGHTNING WILL BE THE BIGGEST
HAZARD... HOWEVER WIND GUSTS TO AROUND 40 MPH MAY ALSO OCCUR OVER
THE COASTAL WATERS WITH ANY STORM.

WAVES: WAVES OF UP TO 6 FEET ARE EXPECTED IN THE COASTAL ATLANTIC
WATERS TODAY... HOWEVER AS WINDS BECOME MORE NORTHERLY TONIGHT
ACROSS THE GULF STREAM SEAS MAY INCREASE TO AROUND 7 FEET AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEAS OF UP TO 7 FEET CAN BE EXPECTED IN THE GULF STREAM WATERS
THROUGH SATURDAY MORNING BEFORE BEGINNING TO SUBSIDE SATURDAY
AFTERNOON AS WINDS BECOME MORE EASTERLY.

AS WINDS BECOME EASTERLY IN THE 10 TO 15 MPH RANGE SUNDAY
AFTERNOON THE RISK OF RIP CURRENTS MAY INCREASE INTO THE SLIGHT
RANGE ALONG THE EAST COAST. THE EASTERLY WINDS MAY KEEP A RISK OF RIP
CURRENTS ALONG THE EAST COAST INTO CHRISTMAS DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

TINGLER

In the hours before

Special weather statement, Dec 21, 7:36 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
736 AM EST FRI DEC 21 2007

FLZ069-070-211315-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
736 AM EST FRI DEC 21 2007

...STRONG THUNDERSTORM MOVING ACROSS THE AREA...

AT 734 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 9 MILES NORTHWEST OF NAPLES...
MOVING SOUTHEAST AT 25 MPH.

THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2622 8157 2597 8170 2597 8171 2596 8171
      2600 8177 2601 8177 2606 8180 2608 8180
      2609 8182 2628 8183 2630 8185 2632 8185
TIME...MOT...LOC 1236Z 304DEG 21KT 2623 8190

60

The radar

The Miami radar (KAMX), 157 km away, was scanning. The volume nearest the first event began at 13:09 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Collier

When
December 21, 8:10 AM EST to 8:11 AM EST
Where
Collier County, 1.42 mi WNW of North Naples to 1.07 mi NW of North Naples
Rating
EF0
Path length
0.44 mi
Path width
20 yd
Property damage
$15,000
Reported by
Newspaper
Coordinates
26.239, -81.821

A waterspout moved onshore along Pelican Bay's North Beach, causing damage to several structures at the Sandpiper Restaurant. The awning covering the restaurant's outdoor dining area was partially ripped off and part of its metal frame was damaged. Lounge chairs were thrown through several of the restaurant's windows, with chairs and beach umbrellas observed as far inland as Pelican Bay Boulevard, about a half-mile inland.

Five vertical propane heaters were destroyed, and a 5-foot by 8-foot section of the roof was damaged.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyThe tornado archive for Florida, 2007Warnings in Florida, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67068.